Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 122, NWS Springfield, MO

May 31, 2018Camden County, Miller County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2018, 5:15 AM CDT for Camden County, Miller County, Morgan County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 5:15 AM CDT (10:15 UTC)
Expired
May 31, 2018, 5:42 AM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Camden County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1971 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS53 KSGF 311015
SVRSGF
MOC029-131-141-311100-
/O.NEW.KSGF.SV.W.0122.180531T1015Z-180531T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
515 AM CDT THU MAY 31 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Miller County in central Missouri...
  North central Camden County in central Missouri...
  Southeastern Morgan County in central Missouri...

* Until 600 AM CDT

* At 515 AM CDT, a severe thunderstorm was located near Laurie, or 12
  miles northwest of Osage Beach, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake of The Ozarks...             Eldon...
  Osage Beach...                    Village of Four Seasons...
  Lake Ozark...                     Laurie...
  Sunrise Beach...                  Gravois Mills...
  Bagnell...                        Rocky Mount...
  Lakeview...                       Aurora Springs...
  Purvis...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9284 3830 9287 3838 9253 3816 9250
TIME...MOT...LOC 1015Z 267DEG 13KT 3824 9281 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
652 
WWUS53 KSGF 311034
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
534 AM CDT THU MAY 31 2018

MOC029-311044-
/O.CAN.KSGF.SV.W.0122.000000T0000Z-180531T1100Z/
Camden MO-
534 AM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CAMDEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3824 9278 3832 9280 3838 9253 3827 9251
TIME...MOT...LOC 1034Z 244DEG 24KT 3831 9273 

$$

MOC131-141-311100-
/O.CON.KSGF.SV.W.0122.000000T0000Z-180531T1100Z/
Miller MO-Morgan MO-
534 AM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHWESTERN MILLER AND SOUTHEASTERN MORGAN COUNTIES...

At 534 AM CDT, a severe thunderstorm was located 7 miles north of
Village of Four Seasons, or 8 miles west of Eldon, moving northeast
at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lake of The Ozarks...             Eldon...
Rocky Mount...                    Aurora Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 9278 3832 9280 3838 9253 3827 9251
TIME...MOT...LOC 1034Z 244DEG 24KT 3831 9273 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
438 
WWUS53 KSGF 311042
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
542 AM CDT THU MAY 31 2018

MOC131-141-311052-
/O.CAN.KSGF.SV.W.0122.000000T0000Z-180531T1100Z/
Miller MO-Morgan MO-
542 AM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MILLER AND
SOUTHEASTERN MORGAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3824 9278 3832 9280 3838 9253 3827 9251
TIME...MOT...LOC 1041Z 267DEG 13KT 3831 9269 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:19 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 31, 3:19 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
319 AM CDT Thu May 31 2018

.SHORT TERM...(Today and tonight)
Issued at 225 AM CDT Thu May 31 2018

Well developed storm complex over south central Kansas and
northern/central OK is moving eastward toward the MO/KS border.
The storms produced wind gusts up to 80 mph earlier over south
central Kansas. However over the past hour most of the wind gusts
have been below severe threshold (58 MPH).

The complex is expected to weaken as it moves into southeast KS
and western Missouri during the early morning hours as it moves
away from the stronger low level jet over OK. However the cold
pool is well established and may be sufficient to produce some
borderline severe wind gusts mainly west of a Monett to Osceola
line.

The airmass over the region is expected to become very unstable
once again today, especially over our central and south central MO
counties, and interact with remnant outflow boundaries from this
morning's activity. Severe wording will be included in the
forecast package for this afternoon. All modes of severe weather
will be possible but severe wind gusts will be the most likely
threat.

.LONG TERM...(Friday through Wednesday)
Issued at 225 AM CDT Thu May 31 2018

Not seeing too much change to the going forecast. Upper level
heights build into the region on Friday leading to hot surface
temperatures during the afternoon.

An upper level disturbance will move over the region late Friday
night and Saturday, bringing another round of storms to the
region. Interaction of the disturbance with the unstable airmass
over the region and an approaching cold front will increase
chances for strong to severe storms.

By Saturday evening or early Sunday the front will shift south of
the forecast area and allow a drier airmass to spread into the
region, lowering precipitation chances through midweek. A building
upper level ridge will keep temperatures warmer than average over
the region through much of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1122 PM CDT Wed May 30 2018

Current satellite and short range models are showing the storms
well west of the region. Aviators can expect VFR conditions
through much of the overnight with increasing cloud cover through
the night. When storms do arrive, after 08-09z, ceilings and
visibilities will remain VFR except where storms impact
terminals. Occasional MVFR conditions will accompany the storms
as the move quickly east.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Hatch
Hazardous weather outlook, May 31, 4:35 AM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
435 AM CDT Thu May 31 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
435 AM CDT Thu May 31 2018

...Strong to Severe Storms Possible Today...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited excessive heat risk.

DISCUSSION...

 A thunderstorm complex over southeast Kansas and extreme
 southwest Missouri early this morning will gradually weaken
 through the mid and late morning hours. A few of the stronger
 storms may produce wind gusts to 50 mph and small hail to the
 size of nickels.

 Later this afternoon and into the early evening, strong to
 severe thunderstorms are expected to develop as a very unstable
 airmass over the region interacts with remnant outflow
 boundaries left over from the early morning storms. Damaging
 thunderstorm wind gusts up to 70 mph and hail to the size of
 golfballs will be the main threats. Isolated tornadoes will also
 be possible with the strongest storms.

 Heat index values will rise into the mid 90s over portions of southwest
 Missouri this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Another round of thunderstorms is expected on Saturday, mainly
  over the eastern Missouri Ozarks. A few strong to severe storms
  will be possible.

 Afternoon heat index values in the middle to upper 90s will be Friday
and Saturday along and west of the I-49 corridor.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon and evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, May 31, 3:28 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
328 AM CDT THU MAY 31 2018

KSZ073-097-101-MOZ066-077-088-093-101-310945-
Cherokee KS-Bourbon KS-Crawford KS-Vernon MO-Barton MO-Jasper MO-
Newton MO-McDonald MO-
328 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE...CRAWFORD...
BARTON...NEWTON...MCDONALD...VERNON AND JASPER COUNTIES UNTIL 445 AM
CDT...

At 325 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Humboldt to 6 miles northwest of White
Oak. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Joplin...                         Pittsburg...
Carthage...                       Neosho...
Webb City...                      Big Sugar Creek State Park...
Prairie State Park...             Nevada...
Fort Scott...                     Carl Junction...
Lamar...                          Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Girard...
Oronogo...                        Seneca...
Granby...                         Anderson...

This includes the following highways...
 Interstate 44 between mile markers 0 and 31.
 Interstate 49 between mile markers 1 and 104.

LAT...LON 3803 9508 3802 9406 3656 9407 3657 9461
      3700 9462 3700 9507
TIME...MOT...LOC 0825Z 267DEG 47KT 3777 9535 3666 9537

Wise
Local storm report, May 31, 4:27 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             4 WNW LAWTON            37.24N 94.71W
05/31/2018  E0.88 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

MMT
Local storm report, May 31, 4:35 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     TSTM WND DMG     2 SSE FORT SCOTT        37.80N 94.70W
05/31/2018                   BOURBON            KS   MESONET

            MESONET STATION F0828, 2 SSE FORT SCOTT.

&&

MMT
Special weather statement, May 31, 4:35 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
435 AM CDT THU MAY 31 2018

MOZ066-067-077-078-088-089-094-311030-
Vernon MO-Cedar MO-Barton MO-Jasper MO-Dade MO-St. Clair MO-
Lawrence MO-
435 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARTON...CEDAR...
LAWRENCE...SOUTHERN ST. CLAIR...EASTERN VERNON...EASTERN JASPER AND
DADE COUNTIES UNTIL 530 AM CDT...

At 435 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Walker to near Carthage. Movement was east at
50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Mount Vernon...                   Lamar...
El Dorado Springs...              Stockton...
Greenfield...                     Sarcoxie...
Lockwood...                       Golden City...
Miller...                         Sheldon...
Everton...                        Montevallo...
Walker...                         Dadeville...
Jerico Springs...                 Stotts City...
Halltown...                       Collins...

This includes Interstate 44 between mile markers 20 and 58.

LAT...LON 3707 9429 3801 9429 3802 9351 3792 9351
      3792 9357 3783 9357 3783 9362 3781 9363
      3774 9363 3774 9361 3728 9363 3728 9361
      3706 9361
TIME...MOT...LOC 0935Z 269DEG 41KT 3789 9422 3724 9425

Wise
Local storm report, May 31, 5:01 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     TSTM WND GST     IRWIN                   37.60N 94.29W
05/31/2018  M51 MPH          BARTON             MO   MESONET

            MESONET STATION E4983, IRWIN.

&&
Special weather statement, May 31, 5:04 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
504 AM CDT THU MAY 31 2018

MOZ068-079-080-090-311100-
Dallas MO-Polk MO-Greene MO-Hickory MO-
504 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR HICKORY...WESTERN DALLAS...POLK
AND GREENE COUNTIES UNTIL 600 AM CDT...

At 504 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of El Dorado Springs to near
Miller. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Springfield...                    Bolivar...
Pomme de Terre Lake...            Pomme De Terre State Park...
Stockton Lake...                  Willard...
Buffalo...                        Strafford...
Ash Grove...                      Fair Grove...
Pittsburg...                      Humansville...
Walnut Grove...                   Polk...
Pleasant Hope...                  Fair Play...
Hermitage...                      Weaubleau...
Urbana...                         Morrisville...

This includes Interstate 44 between mile markers 59 and 68, and
between mile markers 70 and 89.

LAT...LON 3715 9361 3728 9361 3728 9363 3774 9361
      3774 9363 3781 9363 3783 9357 3791 9357
      3792 9351 3802 9351 3804 9306 3727 9308
      3727 9306 3715 9306
TIME...MOT...LOC 1004Z 269DEG 41KT 3789 9380 3725 9384

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:28 AM CDTSpecial Weather StatementSGFBarton, Jasper, McDonald, Newton, Vernon77 min
May 31, 4:35 AM CDTSpecial Weather StatementSGFCedar, Dade, Lawrence55 min
May 31, 5:04 AM CDTSpecial Weather StatementSGFGreene, Hickory, Polk56 min
May 31, 5:51 AM CDTSpecial Weather StatementSGFDallas, Laclede, Webster54 min
May 31, 7:06 AM CDTSpecial Weather StatementSGFPulaski39 min
May 31, 2:49 PM CDTSpecial Weather StatementSGFChristian41 min
May 31, 2:51 PM CDTSpecial Weather StatementSGFNewton39 min
May 31, 3:25 PM CDTSpecial Weather StatementSGFChristian50 min
May 31, 3:28 PM CDTSpecial Weather StatementSGFStone47 min
May 31, 3:31 PM CDTSpecial Weather StatementSGFShannon44 min
May 31, 3:44 PM CDTSpecial Weather StatementSGFHowell46 min
May 31, 4:08 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney52 min
May 31, 4:10 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon, Texas50 min
May 31, 4:22 PM CDTSevere Thunderstorm WarningSGFHowell53 min
May 31, 4:42 PM CDTSevere Thunderstorm WarningSGFOzark, Taney48 min
May 31, 4:45 PM CDTTornado WarningSGFOregon, Shannon30 min
May 31, 5:01 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon44 min
May 31, 5:23 PM CDTSevere Thunderstorm WarningSGFOzark, Taney33 min
May 31, 5:25 PM CDTSpecial Weather StatementSGFShannon50 min
May 31, 5:33 PM CDTSevere Thunderstorm WarningSGFShannon, Texas42 min
May 31, 5:45 PM CDTSevere Thunderstorm WarningSGFOregon24 min
May 31, 6:08 PM CDTSevere Thunderstorm WarningSGFOzark, Taney52 min
May 31, 6:16 PM CDTSevere Thunderstorm WarningSGFWright44 min
May 31, 6:19 PM CDTSevere Thunderstorm WarningSGFShannon41 min
May 31, 6:21 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney39 min
May 31, 6:24 PM CDTSpecial Weather StatementSGFDent51 min
May 31, 6:27 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright48 min
May 31, 6:32 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas43 min
May 31, 6:36 PM CDTTornado WarningSGFDent24 min
May 31, 6:43 PM CDTTornado WarningSGFDent, Texas32 min
May 31, 6:56 PM CDTSpecial Weather StatementSGFOregon49 min
May 31, 6:58 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.